Involve: A Journal of Mathematics

  • Involve
  • Volume 1, Number 2 (2008), 159-165.

Invariant polynomials and minimal zero sequences

Bryson Finklea, Terri Moore, Vadim Ponomarenko, and Zachary Turner

Full-text: Open access


A connection is developed between polynomials invariant under abelian permutation of their variables and minimal zero sequences in a finite abelian group. This connection is exploited to count the number of minimal invariant polynomials for various abelian groups.

Article information

Involve, Volume 1, Number 2 (2008), 159-165.

Received: 28 October 2007
Accepted: 1 November 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13A50: Actions of groups on commutative rings; invariant theory [See also 14L24] 20K01: Finite abelian groups [For sumsets, see 11B13 and 11P70]
Secondary: 20M14: Commutative semigroups

invariant polynomials minimal zero sequences finite abelian group block monoid zero-sum


Finklea, Bryson; Moore, Terri; Ponomarenko, Vadim; Turner, Zachary. Invariant polynomials and minimal zero sequences. Involve 1 (2008), no. 2, 159--165. doi:10.2140/involve.2008.1.159.

Export citation


  • L. V. Ahlfors, Complex analysis, Third ed., McGraw-Hill Book Co., New York, 1978. An introduction to the theory of analytic functions of one complex variable, International Series in Pure and Applied Mathematics.
  • Y. Caro, “Remarks on a zero-sum theorem”, J. Combin. Theory Ser. A 76:2 (1996), 315–322.
  • S. T. Chapman, M. Freeze, and W. W. Smith, “Equivalence classes of minimal zero-sequences modulo a prime”, pp. 133–145 in Ideal theoretic methods in commutative algebra (Columbia, MO, 1999), Lecture Notes in Pure and Appl. Math. 220, Dekker, New York, 2001.
  • H. Davenport, Multiplicative number theory, Third ed., Graduate Texts in Mathematics 74, Springer, New York, 2000. Revised and with a preface by Hugh L. Montgomery.
  • I. Dolgachev, Lectures on invariant theory, London Mathematical Society Lecture Note Series 296, Cambridge University Press, Cambridge, 2003.
  • A. Elashvili and V. Tsiskaridze, “Private Communication”.
  • P. van Emde Boas and D. Kruyswijk, “A combinatorial problem on finite Abelian groups”, Math. Centrum Amsterdam Afd. Zuivere Wisk. 1967:ZW-009 (1967), 27.
  • B. W. Finklea, T. Moore, V. Ponomarenko, and Z. J. Turner, “On groups with excessive Davenport constant”. In Preparation.
  • W. Gao and A. Geroldinger, “On long minimal zero sequences in finite abelian groups”, Period. Math. Hungar. 38:3 (1999), 179–211.
  • W. Gao and A. Geroldinger, “Zero-sum problems in finite abelian groups: a survey”, Expo. Math. 24:4 (2006), 337–369.
  • A. Geroldinger and F. Halter-Koch, Non-unique factorizations, Pure and Applied Mathematics (Boca Raton) 278, Chapman & Hall/CRC, Boca Raton, FL, 2006. Algebraic, combinatorial and analytic theory.
  • A. Geroldinger and R. Schneider, “On Davenport's constant”, J. Combin. Theory Ser. A 61:1 (1992), 147–152.
  • F. Halter-Koch, “Finitely generated monoids, finitely primary monoids, and factorization properties of integral domains”, pp. 31–72 in Factorization in integral domains (Iowa City, IA, 1996), Lecture Notes in Pure and Appl. Math. 189, Dekker, New York, 1997.
  • J. C. Harris and D. L. Wehlau, “Non-negative integer linear congruences”, Indag. Math. $($N.S.$)$ 17:1 (2006), 37–44.
  • D. Hilbert, “Ueber die vollen Invariantensysteme”, Math. Ann. 42:3 (1893), 313–373.
  • H. Kraft and C. Procesi, “Classical invariant theory, a primer”, 1996,
  • M. Mazur, “A note on the growth of Davenport's constant”, Manuscripta Math. 74:3 (1992), 229–235.
  • M. D. Neusel and L. Smith, Invariant theory of finite groups, Mathematical Surveys and Monographs 94, American Mathematical Society, Providence, RI, 2002.
  • E. Noether, “Der Endlichkeitssatz der Invarianten endlicher Gruppen”, Math. Ann. 77 (1915), 89–92.
  • P. J. Olver, Classical invariant theory, London Mathematical Society Student Texts 44, Cambridge University Press, Cambridge, 1999.
  • V. Ponomarenko, “Minimal zero sequences of finite cyclic groups”, Integers 4 (2004), A24, 6 pp.
  • B. J. Schmid, “Finite groups and invariant theory”, pp. 35–66 in Topics in invariant theory (Paris, 1989/1990), Lecture Notes in Math. 1478, Springer, Berlin, 1991.
  • C. W. Strom, “Complete systems of invariants of the cyclic groups of equal order and degree”, Proc. Iowa Acad. Sci. 55 (1948), 287–290.
  • P. Yuan, “On the index of minimal zero-sum sequences over finite abelian groups”, J. Combin. Theory Ser. A. 114 (2007), 1545–1551.